Heavy Rain, San Luis Obispo
- When
- December 27, 12:00 PM PST to December 28, 4:00 AM PST
- Where
- San Luis Obispo County, Countywide
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 35.387, -120.452 (the zone’s center; the record gives no point)
A powerful Pacific storm brought heavy rain, snow and tornados to Central and Southern California. Total rainfall amounts ranged from 2 to 8 inches on the coastal plain to between 6 and 13 inches in the mountains.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOX wrote it up.
A powerful Pacific storm brought heavy rain, snow and tornados to Central and Southern California. Total rainfall amounts ranged from 2 to 8 inches on the coastal plain to between 6 and 13 inches in the mountains. With such heavy rain, there were many hydrologic problems. Urban flooding was widespread across all of San Luis Obispo, Santa Barbara, Ventura and Los Angeles counties. Flash flooding was reported in Santa Barbara county along Highway 101 at the Gaviota and Winchester exits. In Los Angeles county, flash flooding and debris flows in the mountains and Santa Clarita valley closed down Interstate 5 and Hasley Canyon Road. In Rancho Palos Verdes, a mudslide on 25th Street trapped two vehicles. In the mountains of Ventura and Los Angeles counties, winter storm conditions prevailed. Between 12 and 36 inches of snow fell above the 5000 foot elevation while southeast winds between 30 and 50 mph with gusts to 75 mph resulted in near zero visibilities in blowing snow. On the coastal plain of Los Angeles county, weak tornados were reported in Long Beach, Inglewood and Whittier. The tornados only produced minor damage including downed trees and damaged roofs.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Dec 27, 8:45 AM PST, 3 hours 15 minutes earlier.
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 845 AM PST MON DEC 27 2004 .SHORT TERM... STRONG UPPER LOW SPINNING NEAR 36N/130W IS FORECASTED TO REMAIN NEARLY STATIONARY DURING THE NEXT 24 HOURS...FUNNELING CONSIDERABLE SUBTROPICAL MOISTURE INTO THE FORECAST AREA. CURRENT DOPPLER RADAR IMAGERY SHOWING A BAND OF STEADY RAIN ACROSS THE CENTRAL COAST...EXTENDING INTO WESTERN PORTIONS OF THE SANTA YNEZ RANGE. INTENSITIES WITH THIS RAIN BAND GENERALLY UNDER TWO TENTHS OF AN INCH PER HOUR. VNDENBERG VAD WIND PROFILE ALREADY SHOWING AN IMPRESSIVE WIND FLOW STRUCTURE...WITH SSE WINDS UP TO 50 KNOTS EXTENDING DOWN TO THE 4000 FOOT LEVEL. STRONG JET DYNAMICS ARE EXPECTED TO ENHANCE THIS RAIN BAND ACROSS SLO/SBA COUNTIES LATER THIS AFTERNOON. SHORT TERM RAINFALL CONCERN WILL FOCUS ACROSS THE SANTA YNEZ RANGE AND SBA COUNTY SOUTH COAST...AS A HEAVY RAIN BAND COULD STALL THERE FROM THIS AFTERNOON THROUGH EARLY TUESDAY MORNING. FLASH FLOOD WATCH IN EFFECT FOR THE SANTA BARBARA COUNTY MOUNTAINS AND ADJACENT SBA COUNTY SOUTH COAST FROM NOON TODAY THROUGH 9 AM TUESDAY...WITH THE GAVIOTA BURN AREA BEING OF SPECIAL CONCERN. WOULD EXPECT THE HIGHEST RAINFALL TOTALS WITH THIS EVENT TO OCCUR ACROSS THESE AREAS...WITH UP TO TWELVE INCHES POSSIBLE ACROSS FAVORED SOUTH SLOPES OF THE SANTA YNEZ RANGE...AND AROUND 5 TO 6 INCHES ACROSS CITY OF SANTA BARBARA. FLASH FLOOD WATCHES REMAIN IN EFFECT FOR THE LOS ANGELES AND VENTURA COUNTIES MOUNTAINS AND FOOTHILLS...WITH THE HEAVIEST RAINS FOCUSED ACROSS THESE AREAS OVERNIGHT AND TUESDAY MORNING. PLEASE REFER TO THE LATEST FLASH FLOOD WATCH PRODUCT (LAXFFALOX) FOR THE LATEST ON THE FLASH FLOOD POTENTIAL. LATEST 12Z MESO-ETA SOLUTION CONTINUING TO PROG VERY STRONG JET DYNAMICS WITH ASSOCIATED STRONG UPPER LEVEL DIVERGENCE DURING THE OVERNIGHT HOURS...EXTENDING INTO TUESDAY MORNING. MODEL CROSS SECTIONS SHOWING VERY IMPRESSIVE UPWARD VERTICAL MOTION AND OROGRAPHIC WIND SUPPORT DURING THIS TIME PERIOD FROM THE LA BASIN TO POINT CONCEPTION AREA. AT THE SAME TIME...ATMOSPHERE BEGINS TO DESTABILIZE...WITH LIFTED INDICES PROGGED TO DROP TO 0 TO -4 OFF THE COAST OF LA/VTU COUNTIES. WITH ALL OF THIS IN MIND...SYNOPTIC INGREDIENTS COMING TOGETHER FOR CONSIDERABLE EMBEDDED CONVECTION WITH THE FRONTAL BAND LATER TONIGHT AND TUESDAY MORNING. THESE STORMS COULD PRODUCE VERY HEAVY RAINFALL RATES...STRONG GUSTY WINDS...SMALL HAIL...WATERSPOUTS... AND CANNOT EVEN RULE OUT POSSIBILITY OF SMALL TORNADOES. WILL BE ISSUING SPECIAL WEATHER STATEMENT (LAXSPSLOX) SHORTLY TO EMPHASIZE THESE THREATS. OTHER MAJOR CONCERN WITH THIS EVENT CONTINUES TO BE STRONG WINDS. WIND ADVISORIES ALREADY IN EFFECT FOR MUCH OF SLO...SBA...VENTURA COUNTIES...WITH HIGH WIND WARNINGS IN EFFECT FOR ALL MOUNTAIN AREAS. ESPECIALLY CONCERNED ABOUT DAMAGING WINDS IN THE MOUNTAINS WHERE WIND GUSTS OVER 70 MPH WILL BE LIKELY...EVEN IN THE SANTA MONICA RANGE. STRONGEST PRESSURE GRADIENT IN THIS EVENT WILL BE FOCUSED ACROSS THE INNER WATERS...WHERE GALE WARNINGS ARE ALSO IN EFFECT. PLEASE SEE THE LATEST LAXNPWLOX PRODUCT FOR THE LATEST ON THE WIND SITUATION. ONE MORE WRINKLE WITH THIS EVENT WILL BE SNOW LEVELS. WHILE SOUTH TO SOUTHEAST FLOW IS EXPECTED TO KEEP SNOW LEVELS AROUND 7000 FEET THIS AFTERNOON AND TONIGHT ACROSS SOUTH FACING SLOPES...NORTH FACING SLOPES WILL SEE SOME COLDER AIR ENTRAINED FROM THE EAST. AS A RESULT... HAVE ACCOUNTED FOR LOWER SNOW LEVELS IN MORNING UPDATE ACROSS INTERIOR SLOPES. FOR AFTERNOON PACKAGE...MAY HAVE TO CONSIDER A WINTER WEATHER ADVISORY OR WINTER STORM WARNING FOR THE HIGHER ELEVATIONS...STAY TUNED. ***FROM PREVIOUS DISCUSSION*** .LONG TERM... DID NOT SPEND MUCH TIME ON THE EXTENDED. NEW GFS IS SIMILAR TO PREVIOUS RUNS...KEEPING A BROAD MOIST FLOW PATTERN IN PLACE DURING THE ENTIRE PERIOD. WILL CONTINUE BROADBRUSH FORECAST WITH CHANCE OF RAIN...MOSTLY CLOUDY SKIES AND COOLER THAN NORMAL TEMPS. THERE WILL PROBABLY BE SOME SUNNY BREAKS BUT NOT MANY. ALSO FOR THIS RUN AT LEAST IT LOOKS LIKE IF ANY DAY WILL BE DRY IT WILL BE NEW YEARS DAY...BUT THIS COULD EASILY CHANGE IN THE FAST MOVING FLOW PATTERN. && .LOX WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING/HIGH WIND WATCH/WIND ADVISORY (SEE LAXNPWLOX) FLASH FLOOD WATCH (SEE LAXFFALOX) GALE WARNING (SEE LAXCWFLOX) SPECIAL WEATHER STATEMENT (LAXSPSLOX) MARINE WEATHER STATEMENT (LAXMWSLOX) && GOMBERG
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
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 1000 AM PST MON DEC 27 2004 CAZ034>041-044>047-051>054-059-087-088-280000- ANTELOPE VALLEY-CATALINA ISLAND-CUYAMA VALLEY- LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES- LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE- LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY CENTRAL COAST- SAN LUIS OBISPO COUNTY INTERIOR VALLEYS- SAN LUIS OBISPO COUNTY MOUNTAINS-SANTA BARBARA COUNTY CENTRAL COAST- SANTA BARBARA COUNTY MOUNTAINS-SANTA BARBARA COUNTY SOUTH COAST- SANTA CLARITA VALLEY-SANTA MONICA MOUNTAINS RECREATIONAL AREA-SANTA YNEZ VALLEY-VENTURA COUNTY COAST-VENTURA COUNTY COASTAL VALLEYS-VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY MOUNTAINS- 1000 AM PST MON DEC 27 2004 ...A MAJOR WINTER STORM WILL IMPACT THE CENTRAL COAST AND SOUTHERN CALIFORNIA TODAY THROUGH TUESDAY... A POWERFUL STORM MOVING DOWN THE WEST COAST WILL SPIN RAIN AND SNOW INTO SOUTHWEST CALIFORNIA OVER THE NEXT 48 HOURS. THE HEAVIEST RAIN TODAY WILL BE OVER THE CENTRAL COAST AND SOUTH TO SANTA BARBARA WHERE LOCAL FLOODING OF STREETS AND INTERSECTIONS IS POSSIBLE. FURTHER EAST INTO VENTURA AND LOS ANGELES COUNTIES...RAINFALL WILL BE LIGHTER TODAY...THEN WILL INCREASE IN COVERAGE AND INTENSITY LATER THIS AFTERNOON AND TONIGHT. PERIODS OF RAIN...HEAVY AT TIMES...WILL AFFECT ALL AREAS TONIGHT THROUGH TUESDAY NIGHT BEFORE TAPERING OFF FROM THE NORTHWEST. THE HEAVIEST RAINS WILL LIKELY BE ALONG THE SOUTH FACING SLOPES OF THE MOUNTAINS. AT THIS TIME...RAINFALL AMOUNTS OF 2 TO 5 INCHES ACROSS LOWER ELEVATIONS AND 5 TO 10 INCHES ACROSS THE MOUNTAINS APPEAR VERY POSSIBLE. LOCAL RAINFALL AMOUNTS UP TO 12 INCHES WILL BE POSSIBLE ACROSS FAVORED SOUTH FACING MOUNTAIN SLOPES...SUCH AS THE SANTA YNEZ RANGE...AND THE MOUNTAINS OF WESTERN VENTURA COUNTY.A FLASH FLOOD WATCH CONTINUES FOR THE SOUTH COAST AND MOUNTAINS OF SANTA BARBARA COUNTY AS WELL AS THE MOUNTAINS AND ADJACENT FOOTHILLS OF VENTURA AND LOS ANGELES COUNTIES...INCLUDING THE BURN AREAS. SEE PRODUCT LAXFFALOX FOR MORE DETAILS. VERY STRONG JET STEAM ENERGY WILL MOVE OVER THE AREA LATER TONIGHT AND TUESDAY MORNING. THIS ENERGY WILL PRODUCE A CHANCE OF THUNDERSTORMS AND EVEN A SLIGHT RISK OF A SEVERE THUNDERSTORM. THESE TYPES OF PATTERNS OFTEN PRODUCE WATERSPOUT AND FUNNEL CLOUD ACTIVITY...AND THERE IS EVEN A CHANCE OF ISOLATED SMALL TORNADOS. IN ADDITION...SOME STORMS COULD PRODUCE VERY STRONG WIND GUSTS... SMALL HAIL...AND VERY INTENSE RAINFALL RATES. IN ADDITION TO THE RAIN AND THUNDERSTORMS...WIDESPREAD STRONG WINDS WILL BE A BIG CONCERN. WIND GUSTS OVER 50 MPH WILL BE POSSIBLE ACROSS MOST COASTAL AND VALLEY LOCATIONS...WHILE THE MOUNTAINS COULD SEE GUSTS IN EXCESS OF 70 MPH. WIND ADVISORIES AND HIGH WIND WARNINGS CONTINUE FOR PORTIONS OF THE AREA. SEE PRODUCT LAXNPWLOX FOR MORE DETAILS. SNOW LEVELS WILL BE BETWEEN 6000 AND 7000 FEET THROUGH TUESDAY...THEN LOWER TO AROUND 5000 FEET LATE TUESDAY NIGHT INTO WEDNESDAY. 1 TO 2 FEET OF SNOW IS POSSIBLE AT THE HIGHEST ELEVATIONS THROUGH WEDNESDAY. A WINTER STORM WARNING WILL LIKELY BE POSTED LATER TODAY FOR THE MOUNTAINS OF VENTURA AND LOS ANGELES COUNTIES. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE FOR THE LATEST INFORMATION ON THIS MAJOR DEVELOPING STORM. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP://WWW.WEATHER.GOV/LOSANGELES WOFFORD/GOMBERG
The national radar mosaic for the moment the first event began.
4 heavy rain, 4 flash flood, 3 tornado, 2 winter storm, 1 debris flow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2004Every state in 2004This day in weather historyThe tornado archive for California, 2004Warnings in California, December 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430702, 5430703, 5430704, 5430707, 5430705, 5430706, 5430708, 5430709, 5430713, 5430714, 5430715, 5430710, 5430711, 5430712.